MAUDE Adverse Event Report: COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE

COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE
Model Number 980X3ENDIUU
Medical Device Problem Codes Device Emits Odor (1425); No Flow (2991); Output Problem (3005); Noise, Audible (3273)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/13/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H3 device evaluation summary: medtronic conducted an investigation based on all information received.It was reported that the 980 ventilator made a loud noise, had a burnt smell, and did not pass the "mix subsystem test", "inspiratory subsystem test" and exhalation subsystem test" during the power on self test (post).The device was available for evaluation.Review of the ventilator logs show codes associated with a direct current (dc)- dc converter printed circuit board assembly (pcba) failure.The service personnel (sp) inspected the ventilator and identified that the unit failed the power on self test (post) with diagnostic codes - mix, inspiratory and exhalation subsystem tests.Sp replaced the direct current (dc) - dc printed circuit board assembly (pcba) due to multiple out of range error messages in the ventilator logs which may have caused the burnt smell, though no visible damage was observed.The ventilator passed all tests per the manufacturer's specifications at the time of service.If a failure of the dc-dc pcba were to occur while in use on a patient, the ventilator response would be either a complete loss of ventilation or to enter into backup ventilation (buv).The cause of the post failures and the prior logging of multiple out of range code generation was isolated in the field to a potential fault or intermittent fault in dc-dc converter pcba.The serial number of the dc-dc converter pcba is in scope of an existing internal investigation.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that the 980 ventilator made a loud noise, had a burnt smell, and did not pass the "mix subsystem test", "inspiratory subsystem test" and exhalation subsystem test" during the power on self test (post).There was no patient involved.
 
Additional Manufacturer Narrative
Section d9 was updated due to part return section h6 evaluation code result (annex c) additional code added due to analysis of returned part.H3 device evaluation summary: was updated due to analysis of returned part.Medtronic conducted an investigation based on all information received.It was reported that the 980 ventilator made a loud noise, had a burnt smell, and did not pass the "mix subsystem test", "inspiratory subsystem test" and exhalation subsystem test" during the power on self test (post).The device was available for evaluation.Rreview of the ventilator logs show codes associated with a direct current (dc)- dc converter printed circuit board assembly (pcba) failure which would result in loss of ventilation if during use.The service personnel (sp) inspected the ventilator and identified that the unit failed the power on self test (post) with diagnostic codes mix, inspiratory and exhalation subsystem tests failure.Sp replaced the direct current (dc) - dc converter printed circuit board assembly (pcba) due to multiple out of range error messages in the ventilator logs which may have caused the burnt smell.The ventilator passed all tests per the manufacturer's specifications at the time of service.One dc-dc converter pcba was returned to medtronic for analysis.A visual inspection of the returned part was conducted, and observed that the c83 capacitor was thermally damaged.Analysis determined returned dc-dc converter pcba was faulty.If a failure of the c83 capacitor occurs while in use on a patient, the ventilator response would be a loss of ventilation.The cause of the reported events was isolated to faulty c83 capacitor on the dc-dc converter pcba.The dc-dc converter pcba serial number is in scope of a existing internal investigation.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
980 VENTILATOR
Common Device Name
VENTILATOR, CONTINUOUS, FACILITY USE
Manufacturer (Section D)
COVIDIEN
micheal collins rd mervue
galway
EI 
Manufacturer (Section G)
COVIDIEN
micheal collins rd mervue
galway
EI  
Manufacturer Contact
mike bocchino
8200 coral sea st ne
mounds view, MN 55112-4391
8006464633
MDR Report Key23607581
Report Number8020893-2025-00263
Device Sequence Number9918246
Product Code CBK
UDI-Device Identifier10884521172524
UDI-Public(01)10884521172524(11)150608
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K193056
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 01/13/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number980X3ENDIUU
Device Catalogue Number980X3ENDIUU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/21/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2025
Supplement Date Received by Manufacturer01/12/2026
Initial Report FDA Received Date11/20/2025
Supplement Report FDA Received Date01/13/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/08/2015
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown